As the chemotherapy treatment progresses there are signs of some of the side effects becoming manifest.
One of these is Peripheral Neuropathy.
This term describes damage to the nerves in the hands, feet, arms and legs and is both a symptom of Myeloma and it’s treatment with Valcade (Bortezomib) and other chemotherapy drugs such as Thalidomide.
The peripheral nervous system is the term used to describe the nerves outside the brain and spinal cord (the central nervous system)
The nerves act as a communications system within the body and are made up from sensory neurons and motor neurons. If the nerves in the peripheral nervous system become damaged then the messages they carry between the brain and the rest of the body become disrupted / distorted and is known as neuropathy.
The cause of the peripheral neuropathy.
- the action of the Valcade itself causes some damage to the nerves as it works to destroy the Myeloma.
- the production of paraproteins by the Myeloma cells which deposits on the surface of the neurons.
- kidney damage giving rise to fluid waste which builds up in the body
Effects of peripheral neuropathy
- pain – can vary in intensity but often said to be sharp, burning or jabbing
- pins and needles – a tingling sensation in the toes or fingers which then works its way up the limb.
- unusual sensations – even the slightest touch causing discomfort
- numbness in the hands and / or feet
- muscle cramps / weakness / tremors
- lack of co-ordination
- loss of dexterity – ability to move fingers e.g .do up buttons
In the past week there has definitely been an increase in the ‘pins and needles’ in both hands and feet and this is something which needs to be watched.
At the moment the effects are short lasting and shaken off within a minute or two but there is a noticeable increase. Should it become problematic then there may be a need to modify the chemotherapy treatments e.g. reducing the frequency of treatments.
One way in which the effect is already reduced is in the method by which Valcade is injected. I have injections into the fatty tissue of my stomach rather than into a vein. This both reduces irritation and the degree of neuropathy.
Valcade induced neuropathy can be reduced by massage, warm baths, use of heat packs or cold packs and the use of certain drugs. Regular, gentle exercise is also good.
It may also be helpful to include nutritional supplements such as Vitamin B, folic acid and other amino acid supplements. Drinking tonic water (quinine) also helps with cramps.
Each time I go to the doctor I have to answer a series of questions to ascertain the peripheral neuropathy. Monitoring this side-effect is important to minimise the impact.
After treatment the peripheral neuropathy may disappear or I may be left with some residual effects. For now as with many aspects of this battle – there is a balance between cure and cause and the cure is much more palatable.